Tom Swarbrick 10pm - 1am
Police warning after 'toxic' drug kills one and leaves teenager critically ill
15 November 2020, 13:46
South Wales Police have issued a warning about “dangerous and harmful drugs” after a man died and a teenager was hospitalised in Cardiff.
The 25-year-old man and 18-year-old woman are believed to have taken the class B drug ketamine, which can create a trance-like, relaxed feeling among users.
A police force spokesperson said: “We are issuing a warning after an investigation has been launched into the supply of dangerous and harmful drugs – believed to be linked to ketamine - in the Cardiff area.”
“Users of controlled drugs should be aware that they can never be 100% sure of exactly what they are taking,” they continued.
"These drugs are illegal and there is every possibility that they may contain a cocktail of toxic ingredients."
We are issuing a warning after an investigation has been launched into the supply of dangerous drugs, believed to be linked to Ketamine, in the @SWPCardiff area.— South Wales P😷lice (@swpolice) November 15, 2020
This comes following the death of a 25 year-old man and an 18 year-old woman is in a critical condition in hospital. pic.twitter.com/OOHOjYHB3N
Police are appealing for anyone with information relating to the use or sale of these drugs to come forward.
The latest government crime survey found ketamine use has increased in the past decade, among both young people and older age groups.
The Home Office’s Crime Survey for England and Wales in 2018/19 found 2.9 per cent of people aged 16 to 24 had used the drug in the past year.
This is compared to 20.3 per cent who had used any illegal drug in the last year.
In September, an undercover LBC investigation into illegal raves, which are continuing despite coronavirus legislation, found many revellers were taking ketamine alongside other illegal drugs.
Taking ketamine can be fatal, particularly if it is mixed with other drugs.
Other side effects from the horse tranquilliser include memory loss, chronic bladder damage and heart problems.
The drug is also addictive and people who use ketamine regularly can develop a tolerance to it, which may lead users to take dangerously high quantities of the substance.